Texas, 2022

Flash Flood in Texas, August 11, 2022

August 11, 2022 · NWS EPZ · 1 event in 1 county or zone

Deep lower and mid level moisture remained trapped under an upper high centered over the Rockies. A weak disturbance moving through northeast flow triggered slow moving storms across Hudspeth county with flash flooding reported near Cornudas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Deep lower and mid level moisture remained trapped under an upper high centered over the Rockies. A weak disturbance moving through northeast flow triggered slow moving storms across Hudspeth county with flash flooding reported near Cornudas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 11, 1:19 PM MST, 56 minutes earlier.

Area forecast discussion, Aug 11, 1:19 PM MST, 56 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
219 PM MDT Thu Aug 11 2022

.SYNOPSIS...
An active monsoon weather pattern will continue through next week.
Scattered to numerous showers and thunderstorms with a potential
for heavy rain and flash flooding will occur this afternoon
through Friday night. There will be decrease in thunderstorm
activity during the weekend with less coverage with a light to
moderate rain pattern. Additional moisture next week will increase
shower and thunderstorm activity with a potential for heavy rain
and flooding. Temperatures will remain seasonal through the
period.

&&

.DISCUSSION...
.SHORT TERM...Tonight and Friday...
Very active weather is expected into Friday across the Borderland.
There is plenty of moisture situated over the area this afternoon
with dew points at 60-65 degrees and PW's between 1.2-1.5 inches.
The EPZ 12z sounding showed PW's at 1.44 inches which may have been
a bit high since there were clouds overhead at that time. Even
taking that into account, a more accurate value would still be about
40% above normal and we are right around the climatological peak for
monsoonal moisture.

Widespread slow-moving thunderstorms are ongoing over our eastern
areas as of 19z and have been producing areas of flash flooding.
This activity should spread across the lowlands into this evening,
but probably not as widespread or heavy. A Flood Watch remains in
effect through tonight for the Sacramentos and the Gila Region. This
does not mean that the other lowland areas are excluded from
localized flooding and heavy rainfall. Small hail and strong winds
over 40 mph are possible into the overnight as isolated to scattered
thunderstorms linger.

The main culprit of this moisture influx is a shortwave trough that
is currently splitting NM in half from northwest to southeast. This
disturbance will reach the Sacramentos first this evening and slowly
progress through the CWA from east to west tomorrow. This will lower
the threat for heavy rainfall and flash flooding over the
Sacramentos as moisture levels decrease behind the shortwave. The
Gila Region however, should still see a good amount of thunderstorm
development during the afternoon, provided that any overnight clouds
clear out in time for peak heating. Scattered storms are forecast
again for the lowlands tomorrow as PW's stay in the same 1.2-1.5
inch range. Localized flash flooding and heavy rainfall are possible
as a result. Small hail and strong winds may occur as well with
these storms. Temperatures remain near or a few degrees below normal
through tomorrow with highs in the low 90s in the lowlands.

&&

.LONG TERM...Friday night through next Thursday.
A stationary area of high pressure will remain centered over the
northern Texas panhandle during the weekend through next Tuesday.
This monsoonal pattern will keep the local area under a moist
easterly to southeasterly flow that will continue to help develop
shower and thunderstorm activity through all of next week.

For this weekend, the weak upper low over the local region will
move away from the area by Friday night. At the same time a
somewhat drier continental air mass will be ingested into the
easterly flow which lower lower precipitable water values to
seasonal normals. This should result in a general decrease in
shower and thunderstorm activity during the weekend with the
greatest chance of thunderstorms mostly occurring from Deming
westward to the Arizona State line. The remainder of the area will
continue to have at least a slight chance of thunderstorms. With
lower precipitable water values, storms will not be quite as
efficient at producing rain with mostly periods of light to
moderate rainfall expected with the occasional heavy rain producer
from stronger storms. Mountains will continue have greater
coverage of thunderstorm development.

For Monday, thunderstorm development will continue to be isolated
to widely scattered as a drier air mass continues to limit
thunderstorm development. That will change on Tuesday as increased
moisture and an easterly wave/inverted low pressure trough
approaches the area from the gulf of Mexico. This weak system will
increase chances for thunderstorm development with a potential
for heavy rainfall, flooding and strong storms on Tuesday.
Similarly, a weak trough will drop down from the north near the
region to help initiate stronger convection through Wednesday and
Thursday. Storm coverage Tuesday through Thursday will be
scattered to numerous in the afternoon and evening with more
isolated storm development in the morning hours.

&&

.AVIATION...18ZFR conditions expected for much of the forecast.
VCSH continues for KTCS until 21z as a band of light- moderate
rain sits just to the S. BKN-OVC to start with TS developing in
afternoon and VCTS introduced between 20-23z for TAF sites.
Confidence is low on TS timing due to clouds overhead which may
suppress development. Amendments seem likely before 0z cycle.
VRB25G35KT and VIS < 3SM possible with storms into evening. TS
dissipate overnight with BKN-OVC100-120.

&&

.FIRE WEATHER...
Fire weather concerns are not expected through the first half of
next week. Abundant moisture keeps the threat going for scattered to
widespread thunderstorms for Friday. Drier air moves in for the
weekend, lowering the chance of storms but not entirely. Mountains
and western areas will see the best chance of activity into next
week. Temperatures stay near or slightly below normal with modest
winds outside of outflows.

Min RH's range from 20-35% in the lowlands and from 40-65% in the
mountains through early next week. Ventilation rates range from poor
to very good during the same timeframe.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 71  93  71  96 /  50  40  20  20
Sierra Blanca           68  87  67  89 /  40  40  10  20
Las Cruces              68  91  67  93 /  50  50  40  20
Alamogordo              66  89  66  91 /  50  50  20  20
Cloudcroft              48  64  48  67 /  50  60  20  30
Truth or Consequences   66  86  66  88 /  50  60  40  30
Silver City             61  81  61  80 /  70  80  60  50
Deming                  67  91  66  90 /  60  50  50  30
Lordsburg               66  90  67  88 /  60  50  60  40
West El Paso Metro      71  92  72  94 /  50  40  30  20
Dell City               68  91  66  94 /  40  30   0  10
Fort Hancock            70  93  69  96 /  50  40  20  20
Loma Linda              65  84  66  88 /  50  40  20  20
Fabens                  71  92  70  94 /  50  40  20  20
Santa Teresa            69  92  69  93 /  50  40  30  20
White Sands HQ          70  88  70  91 /  50  50  30  20
Jornada Range           67  90  66  89 /  50  50  30  20
Hatch                   67  89  66  90 /  50  50  40  20
Columbus                69  92  68  90 /  50  40  50  20
Orogrande               68  88  67  91 /  40  40  20  20
Mayhill                 54  75  53  79 /  40  50  10  20
Mescalero               53  75  53  78 /  50  60  20  30
Timberon                53  75  54  78 /  50  60  20  30
Winston                 61  79  60  80 /  50  80  50  50
Hillsboro               64  85  64  86 /  60  70  50  40
Spaceport               66  87  66  88 /  50  60  30  20
Lake Roberts            57  78  56  78 /  60  80  60  50
Hurley                  63  86  64  85 /  60  70  60  40
Cliff                   61  88  61  88 /  50  80  60  50
Mule Creek              61  83  61  83 /  50  80  60  60
Faywood                 64  85  64  84 /  70  70  60  40
Animas                  66  91  66  89 /  60  50  60  40
Hachita                 65  88  65  87 /  50  40  60  30
Antelope Wells          64  88  64  87 /  60  40  70  40
Cloverdale              61  85  61  83 /  60  50  70  50

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Flood Watch through late tonight for NMZ402-403-408-414>416.

TX...None.
&&

39-Aronson/04-Lundeen
Hazardous weather outlook, Aug 11, 10:46 AM MST, 3 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1146 AM MDT Thu Aug 11 2022

NMZ402-403-408-414>416-121800-
Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Eastern Black Range Foothills-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-
1146 AM MDT Thu Aug 11 2022

This Hazardous Weather Outlook is for portions of south central
New Mexico and southwest New Mexico.

.DAY ONE...This Afternoon and Tonight

...Flash Flood Watch this afternoon and tonight...

Numerous thunderstorms developing with heavy rainfall and flash
flooding a concern into tonight. Small hail and strong winds also
possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Scattered storms developing each afternoon with heavy rainfall and
gusty winds possible. Flood threat lingers for Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NMZ401-404>407-409>413-417-TXZ418>424-121800-
Upper Gila River Valley-Southwest Desert/Lower Gila River Valley-
Lowlands of the Bootheel-Uplands of the Bootheel-
Southwest Desert/Mimbres Basin-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1146 AM MDT Thu Aug 11 2022

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms developing during the afternoon with
localized flooding, strong winds, and small hail possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated to scattered storms develop each afternoon with gusty
winds and heavy downpours possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Aronson

In the hours before

Local storm report, Aug 11, 11:01 AM MST, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1201 PM MDT THU AUG 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 AM     FLASH FLOOD      2 ENE MESCALERO         33.16N 105.76W
08/11/2022                   OTERO              NM   EMERGENCY MNGR

            HIGHWAY 70 CLOSED BETWEEN MILE MARKERS 242
            AND 247. HEAVY DEBRIS ACROSS THE ROAD NEAR
            MILE MARKER 242. RAINFALL AMOUNTS IN EXCESS
            OF 1 INCH IN LAST HOUR.

&&

JG
Special weather statement, Aug 11, 1:13 PM MST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service El Paso TX
213 PM MDT Thu Aug 11 2022

TXZ420-421-112045-
Salt Basin TX-Northern Hudspeth Highlands/Hueco Mountains TX-
213 PM MDT Thu Aug 11 2022

...A strong thunderstorm will impact portions of north central
Hudspeth County through 245 PM MDT...

At 213 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Cornudas. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cornudas Mountains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3186 10539 3184 10572 3200 10570 3200 10538
TIME...MOT...LOC 2013Z 219DEG 1KT 3194 10543

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

DEL
Special weather statement, Aug 11, 1:22 PM MST, 53 minutes before
Special Weather Statement
National Weather Service El Paso TX
222 PM MDT Thu Aug 11 2022

TXZ420-422>424-112100-
Southern Hudspeth Highlands TX-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties TX-
Rio Grande Valley of Eastern Hudspeth County TX-
Northern Hudspeth Highlands/Hueco Mountains TX-
222 PM MDT Thu Aug 11 2022

...A strong thunderstorm will impact portions of west central
Hudspeth County through 300 PM MDT...

At 222 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Esperanza, moving west at 15 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fort Quitman, Esperanza, Finlay and McNary.

This includes Interstate 10 in Texas between mile markers 78 and 97.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3110 10562 3110 10564 3112 10565 3114 10572
      3115 10572 3116 10574 3116 10577 3120 10578
      3122 10581 3132 10574 3121 10550 3108 10560
TIME...MOT...LOC 2022Z 111DEG 12KT 3116 10561

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

DEL

The radar

The El Paso radar (KEPZ), 124 km away, was scanning. The volume nearest the first event began at 21:14 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Hudspeth

When
August 11, 2:15 PM MST to 4:00 PM MST
Where
Hudspeth County, 5.33 mi E of Cornudas to 8.33 mi SE of Cornudas
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
31.790, -105.390

Water was flowing quickly near a residence. Water was up to Highway 180 and could have been flowing over it.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1053272.